Hail, Midland
- When
- July 4, 4:50 PM CST to 4:55 PM CST
- Where
- Midland County, Midland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.000, -102.080
Slow moving scattered showers and thunderstorms combined with high atmospheric moisture content, resulting in urbanized flash flooding. In addition, there was enough instability and deep layer shear present for one storm to produce severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Slow moving scattered showers and thunderstorms combined with high atmospheric moisture content, resulting in urbanized flash flooding. In addition, there was enough instability and deep layer shear present for one storm to produce severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 1:38 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT SAT JUL 4 2009 .DISCUSSION... LATEST SFC ANALYSIS SHOWS A LARGE...INVERTED TROUGH EXTENDING FROM WEST TEXAS NE TO THE MID MS VALLEY...AND A WEAK COLD FRONT EXTENDING FROM EAST CENTRAL KS TO NE NM. MEANWHILE...AREA RADARS SHOW CONVECTION HAS INITIATED OVER THE MOUNTAINS AND DEVELOPED INTO THE PLAINS. 12Z KMAF RAOB CAME IN VERY UNSTABLE...W/SBCAPES APPROACHING 3500 J/KG...BUT W/WEAK MID-LEVEL LR/S AND HIGH WET-BULB ZEROES. PWATS ARE OVER 150 PCT OF NORMAL...AND W/LIGHT WESTERLY STEERING FLOW...HEAVY RAINFALL/FLASH FLOODING WILL BE THE MAIN CONCERNS OVERNIGHT AND THE NEXT FEW DAYS. AS IN THE PAST FEW DAYS...MOST OF THE ONGOING CONVECTION SHOULD DISSIPATE W/LOSS OF DIURNAL HEATING...BUT AFOREMENTIONED COLD FRONT WILL CONTINUE MOVING TOWARDS THE AREA...W/MODELS CONSISTENTLY BRINGING IT THRU KMAF AT AROUND 12Z SUNDAY. FRONT IS THEN PROGGED TO STALL SW-NE ACROSS THE CWA SUNDAY...BEFORE EXITING TO THE SE SUNDAY NIGHT. NW FLOW ALOFT THEN RESUMES...AND THE NAM...GFS...AND ECMWF ALL BRING A SHORTWAVE AND POSSIBLE MCS THRU THE NE CWA MONDAY NIGHT. BRIEFLY TOYED AROUND W/ISSUING A FFA THRU SUNDAY NIGHT...BUT WOULD PREFER DEEPER WARM CLOUD DEPTHS TO AID IN COLLISION/COALESCENCE PROCESSES...AND A STRONGER LLJ. STILL ISOLATED FLASH FLOODING CANNOT BE RULED OUT...GIVEN SLOW STORM MOTION. TEMPS IN THE SHORT TERM WILL BE TRICKY...GIVEN THE WEAK FRONT...CLOUD COVER...AND PRECIPITATION...BUT FCST SOUNDINGS AND 850MB TEMP PROGS SUGGEST A BLEND OF GUIDANCE...LEANING CLOSER TO MET NUMBERS THAN MAV. FOR THE EXTENDED...MODELS BUILD THE RIDGE BACK EASTWARD INTO WEST TEXAS/SE NM...FOR A BIG WARMUP BY MIDWEEK. GFS TEMP FIELDS AND SOUNDINGS INCREASE 850MB TEMPS TO OVER 30C IN PLACES BY WEDNESDAY...WHICH WOULD SUGGEST GUIDANCE MAY BE A LITTLE COOL. IN GENERAL...WE STAYED ON THE WARMER SIDE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 90 67 89 / 20 30 20 20 CARLSBAD NM 71 91 68 91 / 40 30 20 10 DRYDEN TX 76 101 75 97 / 10 20 20 20 FORT STOCKTON TX 73 95 70 91 / 20 20 20 20 GUADALUPE PASS TX 67 87 66 90 / 30 30 20 20 HOBBS NM 70 88 66 90 / 40 30 20 10 MARFA TX 65 87 63 88 / 30 30 20 20 MIDLAND INTL AIRPORT TX 73 92 67 90 / 20 20 30 20 ODESSA TX 73 92 67 91 / 30 20 30 20 WINK TX 76 94 69 95 / 30 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT SAT JUL 4 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 157 PM CDT SAT JUL 4 2009 /1257 PM MDT SAT JUL 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON...WITH THUNDERSTORM COVERAGE BECOMING MORE WIDESPREAD TONIGHT AS A COLD FRONT APPROACHES THE AREA. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK ACROSS A GOOD PORTION OF THE AREA. ON SUNDAY AND MONDAY...THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAINFALL AS A COLD FRONT STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 PM CDT SAT JUL 4 2009 TXZ058-067-075-042145- WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 415 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER COYANOSA AT 414 PM CDT...MOVING NORTH AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF WEST TEXAS UNTIL 800 PM CD SATURDAY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 PM CDT SAT JUL 4 2009 TXZ045-046-042145- GAINES-DAWSON- 419 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF CEDAR LAKE AT 417 PM CDT...MOVING NORTHEAST AT 10 MPH. OTHER STORMS ARE SCATTERED ACROSS THIS AREA AND GENERALLY REMAIN NORTH OF HIGHWAY 62/180 AND EAST OF SEMINOLE. GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR GAINES AND DAWSON COUNTIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 PM CDT SAT JUL 4 2009 TXZ058-067-042230- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 459 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND WESTERN WARD COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF BARSTOW AT 459 PM CDT...MOVING NORTHEAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR WEST TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 505 PM CDT SAT JUL 4 2009 TXZ047-048-042230- SCURRY-BORDEN- 505 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF FLUVANNA NEAR FM 1269 AT 504 PM CDT...MOVING NORTHEAST AT 15 MPH. GUSTY WINDS TO 55 MPH... HEAVYV RAIN... SMALL HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR BORDEN AND SCURRY COUNTIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 517 PM CDT SAT JUL 4 2009 TXZ062-042245- MIDLAND- 517 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF COTTON FLAT AT 517 PM CDT...MOVING EAST AT 10 MPH. THIS STORM MAY AFFECT PARTS OF MIDLAND AND INTERSTATE 20 IN VICINITY OF MIDLAND. GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT SAT JUL 4 2009 TXZ048-042300- SCURRY- 530 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL SCURRY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER UNION AT 528 PM CDT...MOVING NORTH AT 15 MPH. THIS STORM WILL BE NEAR UNION AND SNYDER THROUGH 6 PM. GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING SCURRY COUNTY.
The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 hail, 1 flood. Local standard time, as filed.
Eight inches of flowing water was observed near the intersection of Scarborough and A Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 187850, 187849.